Texas, 2010

Tornadoes and Damaging Wind in Texas, June 10, 2010

June 10, 2010 · NWS HGX · 3 events in 1 county or zone

A weak tornado downed trees in west-central Houston County near the Leon county line. Another brief touch down occurred near Latexo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A weak tornado downed trees in west-central Houston County near the Leon county line. Another brief touch down occurred near Latexo. The storm that generated the tornado formed ahead of a slow moving upper level low pressure system that generated flooding rains just outside our area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 10, 5:25 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 10, 5:25 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
625 AM CDT THU JUN 10 2010

.DISCUSSION...
THE FLOOD THREAT CONTINUES TODAY FOR THE NORTHERN SET OF COUNTIES.
THE UPPER LOW WAS CENTERED JUST NORTH OF HOUSTON AND MADISON
COUNTIES EARLY THIS MORNING. THE THUNDERSTORM COMPLEX WAS
GENERATING THE HEAVIEST RAINFALL JUST TO THE NORTH AND NORTHWEST
OF BOTH COUNTIES AT 09Z. THE MODEL GUIDANCE MOVES THE LOW SLOWLY
TO THE NORTHEAST TOWARD THE AR/LA/TX BORDER BY THIS EVENING.

OF COURSE...THE MAIN WEATHER PROBLEM OF THE DAY IS THE POTENTIAL
FLOOD PROBLEM OVER THE NORTHERN SET OF COUNTIES. MODEL PW/S
REMAIN AROUND 2 TO 2.25 INCHES TODAY. COUPLING THIS WITH THE LOW
BEING SO CLOSE...WILL KEEP THE CURRENT FLOOD WATCH CONFIGURATION
IN PLACE. EVEN IF THE STRONGER STORMS WITH THE HEAVIEST RAINFALL
REMAINS TO THE NORTHEAST...BRAZOS...BURLESON...WASHINGTON...AND
GRIMES ALL RECEIVED IN EXCESS OF 4 TO 8 INCHES YESTERDAY OVER A
LARGE PORTION OF EACH INDIVIDUAL COUNTY. GRIDDED 1-HOUR FLASH
FLOOD GUIDANCE IS UNDER 1.5 INCHES FOR MOST OF THESE AND THERE IS
THE POTENTIAL FOR RAINFALL RATES AT LEAST EQUALING THAT OVER THESE
COUNTIES TODAY. THERE IS A GOOD CHANCE THAT THE HEAVIEST RAINFALL
AREA WILL EXTEND SOUTHWARD INTO AT LEAST MADISON...HOUSTON...
TRINITY...WALKER...POLK...AND SAN JACINTO COUNTIES THIS MORNING.

KEPT A SLIGHT CHANCE OF THUNDERSTORMS INTO THIS EVENING OVER THE
NORTH. OTHERWISE...THE UPPER LOW SHOULD FINALLY GET PICKED UP BY
THE TROUGH CURRENTLY MOVING ACROSS THE PACIFIC COAST STATES
SOMETIME TONIGHT OR EARLY FRIDAY. AS IT DOES...THE MID LEVEL RIDGE
OVER THE NORTHERN GULF WILL BUILD INTO SE TX AND USHER IN A VERY
WARM PERIOD BEGINNING ON FRIDAY. COULD NOT RULE OUT AN ISOLATED
SHOWER OR THUNDERSTORM EACH AFTERNOON OVER THE WEEKEND AND EARLY
NEXT WEEK...HOWEVER FOR THE MOST PART THE AREA WILL EXPERIENCE A
DRIER PERIOD WITH GENERALLY ABOVE NORMAL DAYTIME HIGH
TEMPERATURES.

40

&&

.AVIATION...
SHRA OCCURRING OVER THE NORTHERN PORTIONS OF THE AREA IN ASSOCIATION
WITH THE UPPER LOW. HAVE VCSH AND LOW MVFR CEILINGS THROUGH THE
MORNING HOURS FOR THE KCLL/KUTS/KCXO TAFS. FURTHER SOUTH OVER THE
HOUSTON AREA TERMINALS...BRIEF PERIODS OF MVFR CEILINGS ARE POSSIBLE
THIS MORNING BUT CONVECTIVE DEVELOPMENT EXPECTED TO HOLD OFF UNTIL
AFTERNOON. WILL HAVE VCTS IN KIAH TAF AND CBS IN KHOU/KSGR TAFS 18Z
TODAY TO 01Z FRIDAY. CLUSTER OF STORMS CURRENTLY OVER EAST TEXAS
COULD GENERATE AN OUTFLOW BOUNDARY WHICH WILL HELP TO ENHANCE
CONVECTIVE DEVELOPMENT OVER SE TX THIS AFTN. ACTIVITY SHOULD
DISSIPATE AROUND SUNSET. SFC WINDS WILL BE TOO STRONG TO SUPPORT FOG
DEVELOPMENT TONIGHT. PERIODS OF MVFR CEILINGS WILL AGAIN BE POSSIBLE
FRIDAY MORNING.

IMPORTANT NOTE...THE KLBX TAF WILL REMAIN NIL UNTIL THE ASOS IS
RESTORED. THE ESTIMATED TIME ASOS WILL BE RESTORED IS SOMETIME
DURING THE LAST WEEK OF JUNE.

35
&&

.MARINE...
WILL KEEP CAUTION FLAGS GOING FOR ALL THE WATERS THROUGH FRIDAY
NIGHT. THE COMBINATION OF LOW PRESSURE OVER THE LEE OF THE ROCKIES
AND HIGH PRESSURE OVER THE EASTERN GULF WILL RESULT IN ELEVATED
ONSHORE FLOW THROUGH SATURDAY NIGHT. WINDS OF 15-20 KTS AND SEAS OF
4-6 FT ARE EXPECTED. WINDS WILL BEGIN TO DECREASE SUNDAY AS THE
PRESSURE GRADIENT FLATTENS. MORE NORMAL SUMMERTIME CONDITIONS ARE
EXPECTED WITH WINDS OF 5-15 KTS AND SEAS DROPPING TO AROUND 2 FEET.

35

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      89  76  94  77  94 /  50  20  20  10  20
HOUSTON (IAH)              92  77  94  78  94 /  40  20  20  10  20
GALVESTON (GLS)            88  81  88  82  89 /  20  10  20  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     BRAZOS...BURLESON...GRIMES...HOUSTON...MADISON...POLK...SAN
     JACINTO...TRINITY...WALKER...WASHINGTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SATURDAY MORNING FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...40
AVIATION/MARINE...35
Hazardous weather outlook, Jun 10, 4:15 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
515 AM CDT THU JUN 10 2010

TXZ163-164-176>179-195>198-111300-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-POLK-SAN JACINTO-TRINITY-
WALKER-WASHINGTON-
515 AM CDT THU JUN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH THE POTENTIAL OF PRODUCING FLOODING RAINFALL
WILL AFFECT LOCATIONS MAINLY NORTH OF A LINE FROM COLLEGE STATION
TO LIVINGSTON. OTHERWISE...LOCALLY HEAVY RAINFALL HAS THE
POTENTIAL TO FLOOD OVER LOCATIONS THAT EXPERIENCED FLOODING
RAINFALL ON THURSDAY. THERE IS ALSO A SLIGHT RISK FOR STRONG
STORMS GENERATING DAMAGING WIND GUSTS. WIDESPREAD RAINFALL AMOUNTS
OF 1 TO 3 INCHES CAN BE EXPECTED WITH ISOLATED AMOUNTS IN EXCESS
OF 5 INCHES POSSIBLE. THE POTENTIAL FOR HEAVY RAINFALL IS EXPECTED
TO END LATER THIS AFTERNOON OR EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY.

GMZ330-335-TXZ199-200-210>214-226-227-235>238-111300-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-HARRIS-JACKSON-LIBERTY-MATAGORDA-MATAGORDA BAY-
MONTGOMERY-WALLER-WHARTON-
515 AM CDT THU JUN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS HAVE THE POTENTIAL FOR GENERATING LOCALLY
HEAVY RAINFALL TODAY. THERE IS ALSO A SLIGHT RISK OF STRONG STORMS
GENERATING DAMAGING WIND GUSTS. RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE IN THE STRONGER STORMS. THE CHANCE FOR THUNDERSTORMS
IS EXPECTED TO DIMINISH BY AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

The radar

The Ft Hood radar (KGRK), 177 km away, was scanning. The volume nearest the first event began at 15:55 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Houston

When
June 10, 9:56 AM CST to 10:06 AM CST
Where
Houston County, 4.28 mi SSW of Wheeler Spgs to 1.49 mi SSW of Wheeler Spgs
Rating
EF1
Path length
2.81 mi
Path width
75 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
31.312, -95.656

Tornado touched down on ranch land over west-central Houston County, south of route 7 and just east of the Trinity River. Numerous hardwood trees were downed or snapped along the damage path. Two salt mineral feeders were moved. Rancher reported 2200 pound bull was lifted and thrown into an adjoining pasture. The tornado moved north-northeast, crossing route 7 and moving near a rock quarry where it removed two large signs and split a tree in the middle of a field. It then continued another mile north northeast where it crossed County Road 2065 where it downed trees and uprooted trees and damaged a shed. The roof was damaged on an old building.

Thunderstorm Wind, Houston

When
June 10, 10:25 AM CST to 10:28 AM CST
Where
Houston County, Grapeland
Measured
55 kt (63 mph) estimated gust
Property damage
$18,000
Reported by
Newspaper
Coordinates
31.480, -95.470

Strong winds destroyed a barn on Old Crockett Road with its debris damaging a vehicle. High winds downed several trees in Grapeland and along FM 227 West.

Tornado, Houston

When
June 10, 10:29 AM CST to 10:33 AM CST
Where
Houston County, 1.5 mi W of Wooster to 0.81 mi SE of Grapeland
Rating
EF0
Path length
1.46 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.453, -95.475

Three large trees were uprooted on ranch land just north of Latexo near route 19. About 1.5 miles farther north the tornado briefly touched down again with a large limb stripped off a tree at a residence with minor gutter damage to the home.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224820, 242663, 224826.